GIVE NOW

Auto OnPageLoad Popup

Logo

Your donations allow us to protect the doctor-patient relationship.

Dr. Stefan Kertesz, in this Tedx Talks, "We need to measure the opioid crisis differently."https://youtu.be/gMXHAPutGJA

Comments

Mbabazi Kariisa, PhD1; Lawrence Scholl, PhD1; Nana Wilson, PhD1; Puja Seth, PhD1; Brooke Hoots, PhD1 (View author affiliations)

Summary

What is already known about this topic?

Overdose deaths involving cocaine and psychostimulants continue to increase. During 2015–2016, age-adjusted cocaine-involved and psychostimulant-involved death rates increased by 52.4% and 33.3%, respectively.

What is added by this report?

From 2016 to 2017, death rates involving cocaine and psychostimulants increased across age groups, racial/ethnic groups, county urbanization levels, and multiple states. Death rates involving cocaine and psychostimulants, with and without opioids, have increased. Synthetic opioids appear to be the primary driver of cocaine-involved death rate increases, and recent data point to increasing synthetic opioid involvement in psychostimulant-involved deaths.

What are the implications for public health practice?

Continued increases in stimulant-involved deaths require expanded surveillance and comprehensive, evidence-based public health and public safety interventions.

Comments

On January 7, 2019, three patients arrived at the Community Regional Medical Center emergency department in Fresno, California, after snorting (i.e., nasally insufflating) white powder they thought was cocaine. One (patient A) was in cardiac arrest, and two (patients B and C) had opioid toxidrome (miosis, respiratory depression, and depressed mental status) (Table). After spontaneous circulation was reestablished in patient A, he was admitted to the intensive care unit, where he was pronounced brain-dead 3 days later. Patients B and C responded to naloxone, but repeated dosing was required to maintain respiratory status. Routine urine drug screens, which do not include testing for synthetic opioids such as fentanyl, were negative for opioids for all three patients. This finding, in combination with opioid toxidrome requiring repeated doses of naloxone, caused the medical toxicology team to be suspicious of an unintentional synthetic opioid exposure, and they notified the Fresno County Department of Public Health (FCDPH). After discussion with law enforcement the following day, a fourth patient (patient D) was identified in neighboring Madera County. Patient D was in cardiac arrest when emergency medical services arrived, and she was pronounced dead at the scene. Blood and urine specimens for patients A, B, and C were analyzed using liquid chromatography quadrupole time-of-flight mass spectrometry* for 13 fentanyl analogs and metabolites, one novel synthetic opioid (U-47700), and 157 other drugs and metabolites. Results confirmed fentanyl without fentanyl analogs or other novel synthetic opioids.

Comments